Alert archive / Maine / Beach Hazards Statements in 2022
Beach Hazards Statement 16, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Jul 23, 2022, 8:03 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 24, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2022, 8:03 PM EDT (00:03 UTC)
- In effect from
- Jul 24, 2022, 8:00 AM EDT
- Expired
- Jul 24, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
884 WHUS41 KCAR 240003 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 803 PM EDT Sat Jul 23 2022 MEZ029-030-241000- /O.NEW.KCAR.BH.S.0016.220724T1200Z-220725T0000Z/ Coastal Hancock-Coastal Washington- 803 PM EDT Sat Jul 23 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...The warm air temperatures in the low to mid 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...8 AM EDT to 8 PM EDT Sunday. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
2 follow-up statements
747 WHUS41 KCAR 240653 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 253 AM EDT Sun Jul 24 2022 MEZ029-030-241500- /O.CON.KCAR.BH.S.0016.220724T1200Z-220725T0000Z/ Coastal Hancock-Coastal Washington- 253 AM EDT Sun Jul 24 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures in the low to mid 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
240 WHUS41 KCAR 241331 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 931 AM EDT Sun Jul 24 2022 MEZ029-030-250000- /O.CON.KCAR.BH.S.0016.000000T0000Z-220725T0000Z/ Coastal Hancock-Coastal Washington- 931 AM EDT Sun Jul 24 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...The warm air temperatures in the low to mid 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 23, 6:16 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 23, 6:16 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
616 PM EDT Sat Jul 23 2022
.SYNOPSIS...
Weak high pressure builds into the region through tonight. A
cold front approaches from the west on Sunday then slowly
crosses the area Sunday night and Monday. High pressure then
builds over the region into the middle of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
6:10 PM Update...Raised temps across the area into early evening
with 6 PM temps currently ranging from the upper 80s in the
interior south to mid 80s over the north. Some thunderstorms are
approaching the St. Lawrence Valley. They will likely weaken as
they approach our area later, but a stray thunderstorm may
still make it in so kept isolated thunderstorms over the north
tonight.
Weak shortwave energy will move across the north this evening
and into tonight. Current obs indicate plentiful sunshine and
warm temps will help fuel convection along the shortwave. CAPE
values +1000 J/kg over the north will continue into tonight, as
well as high lapse rates which will help develop isolated
showers and thunderstorms. However, upper air model soundings
show some higher CIN values and dry mid levels that the storms
will need to fight with to build. Some high-res QPF models
indicate some convective showers lasting into the early morning
hours on Sunday. The warm air mass and high dewpoints will keep
the area warm and muggy tonight.
A fairly active afternoon is expected on Sunday. In the morning,
the shortwave from the night will move E out of the state,
bringing partly cloudy skies to the north and mostly clear skies
in the south. Warm air moving along the upper level trof will
funnel into the Central Highlands. With plenty of mixing,
dewpoints are expected to remain in the upper 60s, however,
enough heating in the day will raise heat indices into the mid
to upper 90s. In the afternoon, a low pressure system will
approach from the SW, moving along the upper level trof
boundary. As the occlusion boundary moves into the area, rain
showers will begin starting in the North Woods and moving SE.
NAM and High-Res models show CAPE over 2000 J/kg, steepening
lapse rates of 8-9 C/km, and strong upper level divergence. With
the inverted V soundings and high shear, gusty winds will be a
concern with these thunderstorms. In addition, increasing PWATS
approaching 2” will make heavy rain a concern. Thus, SPC has
put the areas north of the Central Highlands in the Slight risk
for thunderstorm activity. Downeast might be spared due to the
stable onshore winds.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
A cold front sags southward towards the North Woods Sunday
evening and then stalls as it becomes parallel to the flow.
Surface dew points will be in the upper 60s. Decent CAPE over
1000 J/kg will remain into the evening accompanied by anomalous
PWATs in the 1.5 to 2 inch range. 0-6 bulk shear is expected to
be in the 35 to 45 kt range. A strong low level jet will move
across northern zones in the evening. Training and back building
cells will be possible and have continued mention of heavy rain
in northern zones Sunday evening. WPC continues to place
northwestern portions of the forecast area in a marginal risk
for excessive rain. SPC places northern zones in a slight risk
and have continued mention of gusty winds in the forecast.
Further south, a warm and humid night will be on tap for Bangor
with overnight lows above 70F and very humid conditions. Closer
to the coast, fog will move onshore in the overnight hours. Have
some concerns about heavier precip moving across the lower
Penobscot Valley later Sunday night with some nocturnal
convection and another strong LLJ, but confidence was not high
enough to paint another area of higher PoPs at this point. Did
maintain mention of thunder across the area through Sunday
night.
For Monday, a stronger shortwave will pivot around the closed
upper low near James Bay and push the cold frontal boundary
across the area during Monday. Timing favors afternoon storms
for eastern and southern portions of the forecast area with the
cold frontal trigger. SBCAPE values will likely exceed 1500
J/kg with surface dew points near 70F just ahead of the front.
Storm organization will be facilitated by 0-6km bulk shear
values of 45 to 50kt. PWATs dry out and some forecast soundings
have the loaded gun profile. Winds will be primary concern and
have added mention of gusty winds with the thunderstorms.
For Monday night into Tuesday, high pressure builds with cooler
air and dew points gradually dropping off towards the low to mid
50s. Temperatures return to seasonable readings.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure remains Tuesday night into Wednesday. Seasonable
temperatures are anticipated. Guidance remains consistent on
another frontal system later Thursday into Thursday night. Did
bump up PoPs Thursday afternoon and continued mention of
afternoon and early evening thunderstorms. There are signs of
that the front will be slow to move out of the area and stall
along the coast on Friday. This means a return to humid
conditions Thursday night into Friday. The front will exit the
area for Saturday and lower humidity returns.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR tonight with light SSW winds. By Saturday, the
day will begin with VFR conditions, with increasing SW winds to
5-10 kts. By the afternoon, Downeast terminals will remain VFR
while north terminals will become MVFR/IFR in rain showers and
thunderstorms. These thunderstorms could produce heavy rain and
gusty winds. S winds 10-15 kts with gusts up to 25 kts.
SHORT TERM:
Sunday night...Scattered thunderstorms...mostly north of GNR and
HUL. Heavy rain and strong wind gusts are possible with these
storms Sunday evening. Fog will develop along the coast to
include BHB and Machias. LLWS likely across the entire area.
Otherwise VFR.
Monday...Scattered thunderstorms will affect all sites in the
afternoon. Otherwise predominately VFR.
Monday night through Wednesday night...VFR
Thursday...Chance of afternoon thunderstorms.
&&
.MARINE...
NEAR TERM: Winds and seas will remain below SCA conditions
tonight and Sunday morning. By Sunday afternoon, winds will
increase to SCA conditions in the outer waters with seas 3-5 ft.
Visibilities will be low tonight in patchy marine layer fog.
SHORT TERM: Very humid air moving over the cold waters is
expected to produce fog Sunday night through Monday night. A
very steep low level inversion will likely limit winds below
Small Craft Advisory criteria although it's certainly possible
20kt southwesterly winds could be measured Sunday evening. Seas
will slowly build towards 5 ft Sunday night through Monday
night over the outer waters. Prefer to monitor trends before
issuing any advisories at this point. The remainder of the
forecast period looks uneventful. Winds and seas will pick up
again later Thursday ahead of another frontal boundary, but no
advisories are anticipated.
&&
.HYDROLOGY...
Locally heavy rainfall is possible late Sunday afternoon through
the evening. This will be most likely in the North Woods and
Aroostook County. Heavy thunderstorms will be capable of small
stream flooding and ponding on roadways.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory from 11 AM to 6 PM EDT Sunday for MEZ011-015-031.
Beach Hazards Statement until 8 PM EDT this evening for MEZ029.
MARINE...None.
&&
Near Term...LaFlash/Bloomer
Short Term...MCW
Long Term...MCW
Aviation...LaFlash/MCW
Marine...LaFlash/MCW
Hydrology...MCWHazardous weather outlook, Jul 23, 2:55 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 255 PM EDT Sat Jul 23 2022 MEZ016-017-030-032-241900- Interior Hancock-Central Washington-Coastal Washington- Northern Washington- 255 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for Coastal DownEast Maine, Far Eastern Maine and Interior DownEast Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015-031-241900- Central Penobscot-Southern Penobscot-Southern Piscataquis- 255 PM EDT Sat Jul 23 2022 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT SUNDAY... This Hazardous Weather Outlook is for Central Highlands Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-241900- Coastal Hancock- 255 PM EDT Sat Jul 23 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-241900- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 255 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001>006-010-241900- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 255 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong thunderstorms are expected Sunday afternoon into Sunday evening. Storms could produce heavy rain and gusty winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:59 PM EDT | Small Craft Advisory | CAR | 36 hr | |
| Jul 24, 4:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Somerset | 59 min |
| Jul 24, 4:51 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 54 min |
| Jul 24, 5:37 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 53 min |
| Jul 24, 6:23 PM EDT | Tornado Warning | CAR | Aroostook | 37 min |
| Jul 24, 6:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 64 min |
Nearby
Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.